Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Milwaukee, WI

July 4, 2003Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 4, 2003, 7:15 AM CDT for Milwaukee County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 7:15 AM CDT (12:15 UTC)
Expired
Jul 4, 2003, 8:15 AM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:20 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KMKX 041215
SVRMKX
WIC079-041315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
716 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 815 AM CDT

* AT 716 AM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS FROM 3 MILES WEST OF BROWN DEER TO FRANKLIN...MOVING
  EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. FRANCIS AT 725 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4282 8806 4298 8805 4320 8807 4320 8791
          4323 8786 4311 8786 4308 8783 4303 8788
          4298 8782 4285 8782

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:50 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 AM CDT FRI JUL 4 2003

FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH WEEKEND.

UPPER ATMOSPHERE IS VERY ACTIVE NEXT FEW DAYS WITH SERIES OF STRONG
V/MAXS MOVG ACRS RGN. HAVE LITTLE CONFIDENCE IN THE MODELS AS TO
POSITION AND TIMING. HOWEVER...SINCE AMS SHOULD REMAIN UNSTABLE
THIS WEEKEND...AND UPPER LEVEL ENERGY AND SURFACE BOUNDARIES ARE
AVAILABLE...WILL MENTION CHANCE FOR THUNDERSTORMS THROUGH WEEKEND
AND INTO EARLY NEXT WEEK.

ALL MODELS SHOW AMS OVR CWA VRY UNSTBL TODAY WITH CAPES BETWEEN 2-
3K. LI/S FALL TO AROUND -7. THERE IS A THETA-E RIDGE AND Q DIV. CAP
SHOULD NOT BE ABLE TO HOLD DOWN CONV WITH STRONG UPPER AIR SUPPORT.
XPCT MORNING CONVECTION...A DOWN TIME FOR AMS TO DESTABILIZE...THEN
CONVECTION TO REFIRE. WILL UP POPS TO LIKELY CAT. CONVECTION IS
XPCTD TO CONTINUE INTO EVENING HOURS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 4, 5:41 AM CDT, 1 hour 34 minutes before
WIZ046-047-051-052-056>060-062>072-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY AS A SERIES OF
SQUALL LINES AFFECT THE REGION. SQUALL LINE WILL EXIT SOUTHERN
WISCONSIN BY MID MORNING...WITH SOME ISOLATED SEVERE WINDS GUSTS TO
60 MPH POSSIBLE. SOME SUNSHINE WILL THEN OCCUR WITH VERY WARM AND
UNSTABLE CONDITIONS CONTINUING. ANOTHER ROUND OF THUNDERSTORMS
ONGOING OVER THE DAKOTAS WILL LIKELY SWEEP INTO SOUTHERN WISCONSIN
THIS AFTERNOON. MORE THUNDERSTORMS MAY DEVELOP TONIGHT ACROSS
IOWA...AND MOVE ACROSS THE REGION FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY FOR
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. AN UNSTABLE AIRMASS
WILL CONTINUE TO PREVAIL OVER THE REGION. A STALLED FRONTAL BOUNDARY
AND OUTFLOW BOUNDARIES FROM FRIDAY NIGHT CONVECTION...WILL BE THE FOCUS
FOR MORE SEVERE THUNDERSTORM DEVELOPMENT. A CHANCE OF THUNDERSTORMS
WILL CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TODAY THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 4, 5:12 AM CDT, 2 hours 3 minutes before
WIZ046-047-051-052-056>060-062>072-041045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
512 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

AT 512 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM TOMAH TO WEST OF REEDSBURG TO BARNEVELD TO EAST OF
DARLINGTON...MOVING EAST AT 45 MPH.

WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS. SOME OF THEM HAVE BECOME SEVERE WITH
DAMAGING WINDS OF 60 MPH...ESPECIALLY NORTH OF SAUK COUNTY.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM PORTAGE TO
MADISON TO MONROE BY 6 AM.

KAPELA
Special weather statement, Jul 4, 5:40 AM CDT, 1 hour 35 minutes before
WIZ046-047-051-052-056>060-062>072-041100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

...SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM CDT
FRIDAY MORNING FOR ALL OF SOUTHEAST WISCONSIN...

AT 540 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM WISCONSIN DELLS TO MADISON TO MONROE...MOVING EAST AT
45 MPH.

WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS.

THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM BERLIN TO BEAVER
DAM TO FORT ATKINSON TO JANESVILLE BY 7 AM.

KAPELA
Special weather statement, Jul 4, 6:10 AM CDT, 1 hour 5 minutes before
WIZ046-047-051-052-056>060-062>072-041120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 AM CDT FRI JUL 04 2003

SEVERE THUNDERSTORM WATCH 631 HAS BEEN CANCELLED FOR THE FOLLOWING
WISCONSIN COUNTIES...BAARRON...POLK...RUSK...IOWA...
LAFAYETTE...CRAWFORD...GRANT...RICHLAND...VERNON...BUFFALO...
JACKSON...PIERCE...CHIPPEWA...LA CROSSE...SAINT CROIX...DUNN...
MONROE...TREMPEALEAU...EAU CLAIRE...AND PEPIN.

SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR OTHER PARTS OF CENTRAL AND SOUTH CENTRAL
WISCONSIN.

SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM CDT
FRIDAY MORNING FOR ALL OF SOUTHEAST WISCONSIN AND PARTS OF EAST
CENTRAL WISCONSIN.

AT 610 AM...A LINE OF STRONG STORMS EXTENDED FROM SOUTH OF
MARSHFIELD TO WAUTOMA...TO WEST OF COLUMBUS TO JANESVILLE TO
ROCKFORD ILLINOIS. THIS LINE WAS MOVING EAST AT 45 MPH.

SCATTERED REPORTS OF STRAIGHT-LINE WIND GUSTS OF 35 TO 45 MPH HAVE
BEEN REPORTED WITH THESE STORMS BETWEEN 5 AM AND 6 AM.

THIS LINE OF SEVERE STORMS WILL REACH THE LAKE MICHIGAN SHORELINE
COUNTIES BETEEN 730 AND 830 AM.

KAPELA/KRR
Special weather statement, Jul 4, 6:20 AM CDT, 55 minutes before
WIZ046-047-051-052-056>060-062>072-041145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
620 AM CDT FRI JUL 04 2003

SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 7 AM FOR THE
FOLLOWING COUNTIES...COLUMIBA...DANE...GREEN...GREEN LAKE...AND
SAUK. THIS WATCH HAS BEEN CANCELLED FOR THE OTHER COUNTIES IN SOUTH
CENTRL WISCONSIN.

SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM CDT
FRIDAY MORNING FOR ALL OF SOUTHEAST WISCONSIN AND PARTS OF EAST
CENTRAL WISCONSIN.

AT 620 AM...A LINE OF STRONG STORMS EXTENDED FROM SOUTH OF
MARSHFIELD TO BERLIN...TO BEAVER DAM...TO FORT ATKINSON...TO BELOIT.
THIS LINE WAS MOVING EAST AT 45 MPH.

SCATTERED REPORTS OF STRAIGHT-LINE WIND GUSTS OF 35 TO 45 MPH HAVE
BEEN REPORTED WITH THESE STORMS BETWEEN 5 AM AND 615 AM.

THIS LINE OF SEVERE STORMS WILL REACH THE LAKE MICHIGAN SHORELINE
COUNTIES BETEEN 730 AND 830 AM.

KAPELA/KRR
Special weather statement, Jul 4, 6:42 AM CDT, 33 minutes before
WIZ046-047-051-052-056>060-062>072-041200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
642 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT
FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN...

...SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM CDT
FRIDAY MORNING FOR ALL OF SOUTHEAST WISCONSIN...

AT 642AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM JUST WEST OF FOND DU LAC TO OCONOMOWOC TO EAST TROY
TO LAKE GENEVA...MOVING EAST AT 45 MPH.

WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN
REPORTED WITH THESE STORMS. A GUST OF 46 MPH WAS RECORDED AT 632 AM
AT THE NWS FORECAST OFFICE SOUTHEAST OF SULLIVAN IN EAST-CENTRAL
JEFFERSON COUNTY.

THESE KIND OF WINDS WILL BLOW AROUND LOOSE YARD FURNITURE...AND
OTHER SMALL OBJECTS. SOME SMALL TREE LIMBS MAY ALSO BE KNOCKED OUT
OF WEAKER TREES.  BRIEF HEAVY RAINS WITH SOME OF THE STORMS WILL
LOWER VISIBILITIES TO BELOW 1 MILE.

THIS LINE OF SEVERE STORMS WILL REACH THE LAKE MICHIGAN SHORELINE BY
715 AM.

KAPELA
Special weather statement, Jul 4, 7:05 AM CDT, 10 minutes before
WIZ046-047-051-052-056>060-062>072-041230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 AM CDT FRI JUL 04 2003

...SEVERE THUNDERSTORM WATCH 631 HAS EXPIRED FOR SOUTHCENTRAL
WISCONSIN...

...SEVERE THUNDERSTORM WATCH 632 REMAINS IN EFFECT UNTIL 900 AM
CDT THIS FRIDAY MORNING FOR ALL OF SOUTHEAST WISCONSIN...

AT 650 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS
EXTENDING FROM EAST OF FOND DU LAC...TO WEST BEND...TO WAUKESHA
TO LAKE GENEVA...MOVING EAST AT 45 MPH.

A 55 MPH WAS REPORTED JUST NORTHWEST OF DELAVAN IN WALWORTH COUNTY
AT 641 AM.
WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED
WITH THIS LINE OF STORMS.

THESE KIND OF WINDS WILL BLOW AROUND LOOSE YARD FURNITURE...AND
OTHER SMALL OBJECTS. SOME SMALL TREE LIMBS MAY ALSO BE KNOCKED OUT
OF WEAKER TREES.  BRIEF HEAVY RAINS WITH SOME OF THE STORMS WILL
LOWER VISIBILITIES TO BELOW 1 MILE.

THIS LINE OF SEVERE STORMS WILL REACH THE LAKE MICHIGAN SHORELINE AROUND
715 AM.

KRR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:46 AM CDTSevere Thunderstorm WarningMKXSauk44 min
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 6:36 AM CDTSpecial Marine WarningMKX54 min
Jul 4, 7:20 AM CDTSpecial Marine WarningMKX55 min
Jul 4, 7:20 AM CDTSpecial Marine WarningMKX55 min
Jul 4, 7:21 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.